Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 89, NWS Grand Rapids, MI

December 4, 2016

NWS Grand Rapids, MI issued this small craft advisory at Dec 4, 2016, 5:51 PM EST. It took effect at Dec 5, 2016, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2016, 5:51 PM EST (22:51 UTC)
In effect from
Dec 5, 2016, 1:00 AM EST
Expired
Dec 5, 2016, 10:37 AM EST
In force
10 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

524 
WHUS73 KGRR 042251
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
551 PM EST SUN DEC 4 2016

LMZ844>849-050700-
/O.NEW.KGRR.SC.Y.0089.161205T0600Z-161205T1600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
551 PM EST SUN DEC 4 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 11 AM EST
MONDAY. 

* WINDS...WEST INCREASING TO 15 TO 25 KNOTS AFTER MIDNIGHT.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

EBW
3 follow-up statements
612 
WHUS73 KGRR 050304
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1004 PM EST SUN DEC 4 2016

LMZ844>849-051115-
/O.CON.KGRR.SC.Y.0089.161205T0600Z-161205T1600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1004 PM EST SUN DEC 4 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
MONDAY...

* WINDS...WEST INCREASING TO 15 TO 25 KNOTS AFTER MIDNIGHT.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
134 
WHUS73 KGRR 050858
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 AM EST MON DEC 5 2016

LMZ844>849-051700-
/O.EXT.KGRR.SC.Y.0089.000000T0000Z-161205T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
358 AM EST MON DEC 5 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS...SOUTHWEST 15 TO 25 KNOTS THIS MORNING BECOMING SOUTH AT
  10 TO 20 KNOTS THIS AFTERNOON.

* WAVES...3 TO 6 FEET THIS MORNING SUBSIDING TO 2 TO 4 FEET THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE
469 
WHUS73 KGRR 051537
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 AM EST MON DEC 5 2016

LMZ844>849-051645-
/O.CAN.KGRR.SC.Y.0089.000000T0000Z-161205T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1037 AM EST MON DEC 5 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS ARE COMING DOWN ACROSS THE AREA...AND 2 TO 4 FOOT WAVES WILL
DIMINISH THROUGH TODAY.

$$

NJJ

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 3:14 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 4, 3:14 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
314 PM EST Sun Dec 4 2016

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 314 PM EST Sun Dec 4 2016

Light to, at times moderate, snow will continue through late
tonight. Generally 1 to 3 inches of accumulation is expected, but
areas west of US-131 could see 3-4 inches (on grass). Temperatures
in the low to mid 30s this afternoon and evening should keep roads
mostly wet, but slushy, slick conditions are very possible under
moderate snowfall rates and tonight as temperature gradually cool
slightly. Quiet weather is expected on Monday, before light rain
and snow chances return to the area on Tuesday.

A significant weather pattern shift will bring much colder air
into Lower Michigan Wednesday through Saturday. Lake-effect snow
is expected, and several inches of snow is likely across the
western forecast area. Highs in the upper 20s to around 30 will be
common late this week into the weekend, with lows in the teens to
lower 20s.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM EST Sun Dec 4 2016

Snow has begun across most of Southwest Lower Michigan and will
continue before winding down from west to east between 10 pm and 1
am tonight. Upstream radar trends and snowfall reports have
boosted confidence in areas west of US-131 seeing 3-4 inches by
late tonight. The 1-3 inch forecast continues for areas further
east. As of 230 pm, radar indicates a few areas of moderate snow
along the lakeshore, including in Ludington and Holland. Moderate
snow was also noted in northeast Illinois. Roads may become slick
with slush late this afternoon and evening, particularly bridges
and overpasses.

Surface temperatures that were around 36-37 degrees at precip
onset have since wet-bulbed to 32-34 degrees in steady snowfall.
Temperatures in the low 30s will be common away from Lake Michigan
late tonight into Monday morning, with mid 30s readings right
along the lakeshore. The inland areas especially will likely see
some slick road conditions during the Monday morning commute.

Otherwise, Monday's weather looks fairly quiet with mostly cloudy
skies. Highs will be in the upper 30s to low 40s.

Shortwave ridging builds into the western Great Lakes on Monday,
providing the tranquil weather. The ridge axis pushes east of
Lower Michigan Monday night and surface high pressure tracks from
West Virginia to New York. Precip chances return Tuesday, mainly
south of a South Haven to Lansing line. A deep upper low drops
into Northern Plains by Tuesday night, while a potent mid-level
wave occludes over Ontario. Meanwhile, a southern stream system
tracks from the Ohio Valley to the northeast. The northern extent
of southern stream deformation may bring some light precip to the
southern/southeastern CWA. The northern stream system pushes a
weak cold front through late Tuesday, but moisture is lacking.
Precip type is uncertain during this time frame for whatever light
precip does occur. Some light snow would be possible early
Tuesday, transitioning to a mix and then all rain in the
afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 314 PM EST Sun Dec 4 2016

Forecast issues in the extended are mostly focused on coverage of
lake effect snow Wednesday night through Saturday as cold settles
in. Expect several inches of snow across the western zones in
generally west to northwest flow regime during that time frame.

Light snow should begin Wednesday evening as push of cold air
arrives, but the heavier snows should hold off until arctic front
moves through later Thursday into Friday. Inversion heights are
expected to be above the DGZ during this time and then begin to
lower later Friday as upper trough axis shifts east.

By Saturday, the lake effect snow showers will be decreasing but we
will have to watch a shortwave trough moving across the northern
Plains. This will have the potential for a sfc cyclone and some
synoptic snows by Saturday night into Sunday in warm air advection
pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 107 PM EST Sun Dec 4 2016

IFR and LIFR conditions will be across Lower Michigan this
afternoon and evening as snow moves in. Conditions will begin to
improve after midnight as the snow ends, but IFR should linger
into Monday morning. Winds will be southeast around 10 knots today
and tonight and west to southwest on Monday.

&&

.MARINE...
Issued at 314 PM EST Sun Dec 4 2016

Waves will build to 2 to 4 feet late tonight as westerly winds
increase to 15 to 25 knots. 2 to 4 foot waves will persist into
Monday. These waves should gradually subside to 1 to 3 feet south
of Holland on Monday. North of Holland, marine conditions will
remain marginally hazardous for smaller craft through Monday
night.

&&

.HYDROLOGY...
Issued at 1219 PM EST Sun Dec 4 2016

The Maple River advisory at Maple Rapids continues with a bit of
question, due to the recent drop in river levels. Trends will need
to be monitored to reconsider this headline this evening. All of
this depends on total precipitation amounts, which are expected to
come in the form of snow today and should not exceed one-quarter
of an inch over south-central Lower Michigan.

Monday should be dry with light precipitation amounts through the
middle of the week. The later half of the week could introduce
another quarter inch or so of precipitation when lake effect snow
kicks in. Much of that should stay confined to locations along
and west of highway 131.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...EBW
SHORT TERM...EBW
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...JAM
MARINE...EBW
Hazardous weather outlook, Dec 4, 5:32 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 AM EST SUN DEC 4 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-051045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
532 AM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP DURING THE MIDDAY HOURS AND PERSIST INTO THIS
EVENING. 1 TO 3 INCHES OF WET SNOW IS EXPECTED BY MIDNIGHT MAINLY
ON GRASSY AREAS. ROADS WILL MAINLY BE WET...BUT MAY BECOME
SLIPPERY DURING PERIODS OF HEAVIER SNOW AND OVERNIGHT AS READINGS
COOL INTO THE LOWER 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTRY PERIOD IS EXPECTED WEDNESDAY AFTERNOON THROUGH FRIDAY
EVENING WITH COLD AIR AND ACCUMULATING LAKE EFFECT SNOW. WINTER
DRIVING SKILLS WILL NEED TO REMEMBERED DURING THIS TIME FRAME
ESPECIALLY TOWARDS LAKE MICHIGAN. TEMPERATURES IN THE TEENS AND
20S WILL BE COMMON LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-051045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
532 AM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Local storm report, Dec 4, 5:02 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
502 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     SNOW             1 S ALLENDALE           42.97N 85.95W
12/04/2016  M2.3 INCH        OTTAWA             MI   COCORAHS

            SNOW IS BEGINNING TO STICK TO ROADS.

&&

HOVING
Local storm report, Dec 4, 5:03 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
503 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             1 WNW GRANDVILLE        42.91N 85.77W
12/04/2016  M1.2 INCH        KENT               MI   NWS EMPLOYEE

            .

&&

HOVING
Local storm report, Dec 4, 5:05 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     SNOW             3 NE BEECHWOOD          42.83N 86.09W
12/04/2016  M2.0 INCH        OTTAWA             MI   TRAINED SPOTTER

            ROADS ARE WET AND SLUSHY.

&&

HOVING
Local storm report, Dec 4, 5:13 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
513 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             PAW PAW                 42.22N 85.89W
12/04/2016  M1.6 INCH        VAN BUREN          MI   PUBLIC

            .

&&

HOVING
Local storm report, Dec 4, 5:48 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
548 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     SNOW             2 W ADA                 42.95N 85.53W
12/04/2016  M2.0 INCH        KENT               MI   NWS EMPLOYEE

            .

&&

HOVING
Local storm report, Dec 4, 5:49 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     SNOW             1 SW EASTWOOD           42.29N 85.56W
12/04/2016  M2.0 INCH        KALAMAZOO          MI   PUBLIC

            .

&&

HOVING

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.